Mississippi, 2010

Hail in Mississippi, March 9, 2010

March 9, 2010 · NWS JAN · 7 events in 4 counties and zones

Increasing instability combined with a weak upper disturbance to produce some strong to isolated severe afternoon thunderstorms across portions of Central Mississippi. The storms produced a mix of dime to golf ball sized hail as the activity moved to the east-northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Increasing instability combined with a weak upper disturbance to produce some strong to isolated severe afternoon thunderstorms across portions of Central Mississippi. The storms produced a mix of dime to golf ball sized hail as the activity moved to the east-northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 9, 12:30 PM CST, 47 minutes earlier.

Area forecast discussion, Mar 9, 12:30 PM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1230 PM CST TUE MAR 9 2010

.UPDATE...LATEST SATELLITE SHOWS A CLOSED UPPER LOW AND ATTENDING
SURFACE LOW OVER THE CENTRAL PLAINS WITH A SERIES OF WEAK SHORT
WAVES MOVING ACROSS THE SOUTHERN STREAM INTO THE REGION. UPSTREAM
A STRONG TROPICAL UPPER JET WAS NOTED ACROSS SOUTH TEXAS PUSHING
INTO THE GULF OF MEXICO. VAPOR IMAGERY SHOWED A STRONG DRY SLOT
CIRCULATING AROUND THE BASE OF THE UPPER LOW INTO THE NORTHWEST DELTA
REGION. SO WITH THIS IN MIND HAVE REDUCED POPS ACROSS THE NORTHWEST
DELTA REGION. AREA RADARS SHOWS MORE SHOWERS DEVELOPING FROM SOUTH CENTRAL
LOUISIANA INTO AREAS MAINLY ALONG AND SOUTHEAST THE NATCHEZ TRACE. EXPECT
MOST OF THE SHOWERS TO BE SOUTHEAST OF THE NATCHEZ TRACE. JUST HAD A WARNING
FOR OUR SOUTHWEST AREA. STILL EXPECT SOME STRONG STORMS ACROSS OUR
WEST FOR THIS AFTERNOON AS THE UPPER JET BEGINS TO AFFECT OUR
REGION. THE REST OF FORECAST LOOKS TO BE OK./17/

&&

.PREV DISCUSSION... /ISSUED 549 AM CST TUE MAR 9 2010/

DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT...RAIN HAS FINALLY MADE
IT INTO MY CWA JUST A LITTLE LATER THAN PREVIOUSLY THOUGHT. AN AREA
OF RAIN AND ISOLATED THUNDERSTORMS WAS MOVING THROUGH THE DELTA
REGION AND POINTS ALONG AND WEST OF I-55. ANOTHER BAND OF RAIN IS
MOVING THROUGH JUST TO THE WEST OF SHREVEPORT. EXPECT THIS RAIN TO
CONTINUE TO MOVE THROUGH THE CWA THROUGH THE MORNING AND INTO
PORTIONS OF THE AFTERNOON.

NOT MUCH HAS REALLY CHANGED IN THE FORECAST FOR THIS PERIOD.
MODELS...ALONG WITH HI-RES WRF GUIDANCE SHOW THAT MUCH OF THIS RAIN
ACTIVITY SHOULD BE CONCENTRATED MORE ACROSS THE NORTH TODAY AS IT
WRAPS AROUND THE STACKED LOW PRESSURE SYSTEM SPINNING OVER EAST
CENTRAL KANSAS. IN ADDITION...A WARM FRONT SHOULD BE MOVING NORTH
ACROSS THE WESTERN PORTIONS OF MY CWA. THIS WILL BRING MORE MOISTURE
INTO THE REGION AND SHOULD BE MOST NOTICEABLE IN THE WEST....WHERE
DEWPOINTS SHOULD GET INTO THE UPPER 50S AND MAYBE TOUCH 60F. AS THIS
OCCURS...A SERIES OF UPPER LEVEL DISTURBANCES WILL TRAVERSE THE
AREA. NONE OF THESE WILL BE OVERLY STRONG BUT SHOULD ALLOW US TO
KEEP FAIRLY GOOD RAIN CHANCES GOING THROUGH THE DAY INTO TONIGHT.

AS HAS BEEN THE TREND...WE WILL CONTINUE TO ADVERTISE THE
POSSIBILITY FOR A FEW STRONG STORMS...MAINLY IN THE WEST AND SOUTH
FOR THIS AFTERNOON INTO TUESDAY NIGHT. AS HAS BEEN PREVIOUSLY
STATED...CONFIDENCE IN MUCH SEVERE IS DIMINISHING. WHILE MODELS SHOW
SOME INSTABILITY...IT MAY HAVE A HARD TIME BEING REALIZED GIVEN THE
CAPPING/DECENT CIN OVER THE AREA. HOWEVER...WITH THE NOSE OF A
170-190KT UPPER JET MOVING IN AND BEING INFLUENCED BY THE FAVORABLE
LEFT FRONT QUAD...THIS MIGHT GIVE A LITTLE PUSH FOR SOME STORMS IN
THIS AREA THROUGH TONIGHT. IN ADDITION...THERE STILL REMAINS SOME
SMALL RISK FOR LOCALIZED FLOODING/REPETITIVE STORMS MOVING THROUGH
THE SOUTH. MODELS CONTINUE TO SHOW SEVERAL ROUNDS OF STORMS MOVING
THROUGH THE SOUTH STARTING AROUND 21Z OR SO AND CONTINUING THROUGH
THE EVENING INTO THE OVERNIGHT HOURS.

ON A LESSER NOTE...THERE SHOULD BE SOME GUSTY SOUTHERLY WINDS MAINLY
ACROSS THE NORTHWEST DELTA REGION TODAY AS THAT LOW PRESSURE SYSTEM
NEARS. THE TIGHTENED PRESSURE GRADIENT WILL BRING WIND SPEEDS TO
LAKE WIND CRITERIA OVER THIS REGION AND ANY INDUCED INSTABILITY OVER
LAKES TO THE EAST(WHERE THE WINDS WILL NOT BE AS STRONG OVER
LAND)WILL ALLOW THEM TO REACH CRITERIA AS WELL. THAT BEING SAID...I
HAVE HOISTED A LAKE WIND ADV FOR THE DELTA AND ALSO FOR THE LARGER
LAKES FURTHER TO THE EAST THROUGH TODAY.

MOVING PAST TODAY...THE MAIN SYSTEM TO CONTINUE WATCHING REMAINS FOR
LATER WEDNESDAY. THIS COMES AS ANOTHER VERTICALLY STACKED LOW
PRESSURE SYSTEM...MORE POWERFUL THAN THE FIRST...MOVES INTO THE
REGION. THE UPPER JET WILL INTENSIFY(TO AROUND 195KTS) AND BECOME
BETTER FIXED OVER THE REGION. THIS WILL BRING THE POTENTIAL FOR
STRONG TO SEVERE STORMS TO THE ENTIRE REGION WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. IT APPEARS THE BEST FORCING COMES THROUGH ANYWHERE
FROM ABOUT 18Z-06Z. THIS SHOULD COUPLE WITH FAIRLY GOOD DEEP LAYER
SHEAR OF AROUND 50KTS...INCREASING LOW LEVEL MOISTURE(AS THE WARM
FRONT WILL BE NORTH OF THE AREA AND DEWPOINTS SHOULD BE INTO THE
UPPER 50S AND LOWER 60S OVER THE AREA)...GOOD
SBCAPES(1000-1300J/KG)...MLCAPES(1000-1200 J/KG)...VERTICAL TOTALS
OF 28-29....ALL SHOULD SPELL AT LEAST SOME STRONG TO SVR STORMS
ACROSS THE AREA FROM WEST TO EAST DURING THE AFTERNOON AND INTO THE
EVENING/LATE NIGHT PERIODS. IT STILL LOOKS LIKE WE COULD SEE THE
POTENTIAL FOR SOME LARGE HAIL GIVEN THE COLDER AIR ALOFT IN ADDITION
TO THE POTENTIAL FOR TORNADOES AND DAMAGING WINDS.

AS WITH ANY SVR SCENARIO THERE CONTINUE TO BE SOME FAILURE MODES
THAT MAY HINDER THE INTENSITY AND COVERAGE OF THIS SVR WX RISK. EVEN
AS MODELS CONTINUE TO SHOW THE DEWPOINTS GETTING INTO THE LOWER
60S...IF THIS DOES NOT GET REALIZED OR THE AREA CANNOT RECOVER FROM
WHATEVER RAIN OCCURS TODAY...THEN THIS COULD LIMIT THE POTENTIAL.
ALSO...IT DOES APPEAR AFTER LOOKING AT SOUNDINGS THAT THERE MAY BE A
LAG IN THE PRIME TIME FOR THE GREATEST SHEAR ACROSS THE AREA VERSUS
THE BEST INSTABILITY AND/OR BEST FORCING. ALL OF THESE ISSUES WILL
CONTINUE TO BE MONITORED IN FUTURE FORECASTS. /28/

LONGER TERM(THURSDAY THROUGH NEXT TUESDAY)...AS THE CUTOFF LOW OVER
MO MOVES ENE ON THURSDAY...AN IMPRESSIVE MID-UPPER DRY PUNCH PUSHES
ACROSS ALL OF THE LOWER MS VALLEY WITH PWATS LESS THAN ONE HALF INCH
AND A STABLE WLY FLOW. THE VERTICALLY-STACKED LOW WOBBLES A BIT SEWD
THURSDAY EVENING TO BRING A SWATH OF LIGHT RAIN/SHRA SWD TO POSSIBLY
THE HIGHWAY 82 CORRIDOR MAINLY AFTER MIDNIGHT. A SLOWING EWD PACE OF
THIS WANDERING SYSTEM WILL FOLLOW FOR FRIDAY INTO THE WEEKEND AS AN
ANTICYCLONE RIDGE BUILDS N OF THE GREAT LAKES CREATING A FORMIDABLE
REX BLOCK. THE BLOCK SHOULD SLIDE SLOWLY EWD THROUGH THE OH VALLEY
DURING THE WEEKEND AND INTO THE MID ATLANTIC REGION AS A WEAK LOW
LEVEL RIDGE AXIS DEVELOPS ACROSS THE LOWER MS VALLEY.

MEDIUM RANGE GUIDANCE BEGINS TO DIVERGE AT THE START OF NEXT WEEK
WITH VARYING LOCATIONS OF THE CUTOFF. WILL RELY ON THE GFS ENSEMBLE
MEANS FOR AN OVERALL DRY FORECAST HEADING INTO THE DAYLIGHT SAVINGS
TIME AND SPRING BREAK WEEK. MEANWHILE...LATE WEEK TEMPERATURES START
OFF ABOVE NORMAL THURSDAY AND CLOSE TO MET GUIDANCE...READINGS SHOULD
COOL OFF BACK TO NEAR NORMAL TEMPERATURES FOR THE WEEKEND WITH LOWS
IN THE 40S AND HIGHS IN THE 60S(ALTHOUGH NIGHTS MAY SLIP BACK INTO
THE U30S MONDAY/TUESDAY).

THE CAVEAT IN THESE TYPE OF BLOCKING PATTERNS FOR THE ERN CONUS COULD
RESULT IN SEVERAL DAYS FOR THE BREAKDOWN PROCESS TO MATERIALIZE AND
MODELS MAY BE PREMATURE IN MOVING THIS SYSTEM OUT SO QUICKLY./40/

&&

.AVIATION...A PAIR OF STORM SYSTEMS WILL BRING DETERIORATED FLYING
CONDITIONS TO THE REGION THROUGH WEDNESDAY MORNING. SCATTERED TO
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ALONG AND SOUTHEAST OF
THE NATCHEZ TRACE PARKWAY WILL PUSH EAST OF THE REGION BY EARLY THIS
AFTERNOON. THIS ACTIVITY WILL GIVE WAY TO A MOISTENING AND
DESTABILIZING AIRMASS ACROSS THE REGION...WHICH COULD SUPPORT THE
REDEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA
LATER THIS AFTERNOON AND TONIGHT. THE CHANCE FOR THESE THUNDERSTORMS
IMPACTING ANY TAF SITE IS TOO LOW FOR MENTION IN THE TAFS AT THIS
TIME. HOWEVER...FOR TONIGHT INTO WEDNESDAY MORNING...MOISTURE WILL
CONTINUE TO BE TRANSPORTED INTO THE REGION...AND THE CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE. HEAVY RAINFALL WILL BE A
CONCERN WITH THIS ACTIVITY ACROSS SOUTHERN MISSISSIPPI...AND SOME OF
THE STORMS COULD PRODUCE HAIL. WIDESPREAD MVFR TO IFR CEILINGS WILL
PREDOMINATE ACROSS THE TAF SITES THROUGH THE PERIOD...WITH
OCCASIONAL LIFR CEILINGS NEAR RAINFALL. ADDITIONALLY...VISIBILITIES
WILL BE REDUCED TO MVFR AND OCCASIONALLY IFR NEAR THE RAIN AND IN
FOG AND MIST THAT DEVELOPS TONIGHT. SOUTHEAST TO SOUTH WINDS AT 6 TO
11 KT WITH OCCASIONAL HIGHER GUSTS WILL AFFECT THE REGION THROUGH
WEDNESDAY MORNING...EXCEPT WIND SPEEDS WILL RANGE FROM 10 TO 15 KT
WITH GUSTS OF 17 TO 21 KT ACROSS THE MISSISSIPPI DELTA REGION THIS
AFTERNOON AND EARLY EVENING. THE RISK FOR SEVERE THUNDERSTORMS WITH
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL INCREASE WEDNESDAY
AFTERNOON. /COHEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       65  58  72  55 /  63  81  79  80
MERIDIAN      65  57  70  55 /  68  90  93  83
VICKSBURG     70  59  73  55 /  53  70  69  78
HATTIESBURG   67  58  70  59 /  75  90  82  81
NATCHEZ       68  60  71  56 /  58  74  71  76
GREENVILLE    68  58  74  55 /  56  57  60  83
GREENWOOD     66  58  73  56 /  65  69  70  84

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR MSZ018-019-
     025-026-030-031-034-035-040-041-043-049-052.

LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR LAZ008-009.

AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ARZ075.

&&

17/COHEN/28/40
Hazardous weather outlook, Mar 9, 6:44 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
644 AM CST TUE MAR 9 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-040-041-047-
053-059>061-101200-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-WASHINGTON-ISSAQUENA-SHARKEY-WARREN-CLAIBORNE-JEFFERSON-
ADAMS-FRANKLIN MS-
644 AM CST TUE MAR 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS ALONG AND WEST OF
THE MISSISSIPPI RIVER INCLUDING NORTHEAST LOUISIANA AND SOUTHEAST
ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS COULD OCCUR FOR LOCATIONS ALONG AND WEST
OF THE MISSISSIPPI RIVER THIS AFTERNOON AND EVENING AS A WARM
MOIST AIRMASS PUSHES INTO THE REGION. DIME SIZED HAIL ALONG WITH
SOME GUSTY WINDS TO 40 MPH WILL BE POSSIBLE WITH ANY STRONG STORMS.

GUSTY SOUTH WINDS WILL AFFECT THE REGION TODAY AS A LOW PRESSURE
SYSTEM MOVES CLOSER TO THE REGION. THIS WILL BRING WINDS OF 15 TO 20
MPH TO THE AREA AND THUS A LAKE WIND ADVISORY HAS BEEN ISSUED FOR
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GREATER RISK OF SCATTERED SEVERE STORMS SHOULD TAKE SHAPE AHEAD OF
A COLD FRONT WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. THE PRIMARY
RISK WILL INCLUDE QUARTER TO GOLF BALL SIZED HAIL (SOME POSSIBLY
LARGER)...DAMAGING WINDS...AND TORNADOES. THE PRIMARY TIME FOR THIS
ACTIVITY WILL BE BETWEEN 4 PM AND 11 PM AS INSTABILITY...MOISTURE AND
WIND SHEAR COMBINE FOR STORM FORMATION. DRIER AIR SHOULD FOLLOW FOR
THURSDAY THROUGH THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.

MSZ062>066-072>074-101200-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
644 AM CST TUE MAR 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE FOR LATE THIS AFTERNOON AND
TONIGHT AS A WARM FRONT LIFTS NORTH INTO THE REGION. GUSTY WINDS
OF 40 MPH WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINS UP TO ONE
INCH WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GREATER RISK OF ISOLATED SEVERE STORMS SHOULD TAKE SHAPE AHEAD OF
A COLD FRONT LATE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. THE
PRIMARY RISK WILL INCLUDE QUARTER TO GOLF BALL SIZED HAIL (SOME
POSSIBLY LARGER)...DAMAGING WINDS...AND TORNADOES. THE PRIMARY TIME
FOR THIS ACTIVITY WILL BE BETWEEN 4 PM AND AND MIDNIGHT AS THE BEST
INSTABILITY...MOISTURE AND WIND SHEAR COMBINE FOR STORM FORMATION.
DRIER AIR SHOULD FOLLOW FOR THURSDAY THROUGH THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED WEDNESDAY INTO WEDNESDAY NIGHT.

MSZ025>033-035>039-042>046-048>052-054>058-101200-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
644 AM CST TUE MAR 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST PORTIONS
OF MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTH WINDS WILL AFFECT THE REGION TODAY AS A LOW PRESSURE
SYSTEM MOVES CLOSER TO THE REGION. THIS WILL BRING WINDS OF 15 TO 20
MPH TO THE AREA AND THUS A LAKE WIND ADVISORY HAS BEEN ISSUED FOR
TODAY FOR THE LARGER AREA LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GREATER RISK OF ISOLATED TO SCATTERED SEVERE STORMS SHOULD TAKE
SHAPE AHEAD OF A COLD FRONT WEDNESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. THE PRIMARY RISK WILL INCLUDE QUARTER TO GOLF BALL SIZED HAIL
(SOME POSSIBLY LARGER)...DAMAGING WINDS...AND TORNADOES. THE PRIMARY
TIME FOR THIS ACTIVITY WILL BE BETWEEN 4 PM AND AND MIDNIGHT AS THE
BEST INSTABILITY...MOISTURE AND WIND SHEAR COMBINE FOR STORM
FORMATION. DRIER AIR SHOULD FOLLOW FOR THURSDAY THROUGH THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED WEDNESDAY INTO WEDNESDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40/28

In the hours before

Special weather statement, Mar 9, 9:16 AM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
916 AM CST TUE MAR 9 2010

MSZ072-091555-
MARION MS-
916 AM CST TUE MAR 9 2010

...STRONG THUNDERSTORM APPROACHING COLUMBIA...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 6 MILES NORTHWEST OF KOKOMO AT 916 AM CST...MOVING EAST AT 40
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN MARION COUNTY SHOULD MONITOR THIS STORM CLOSELY.

COHEN
Special weather statement, Mar 9, 11:01 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1101 AM CST TUE MAR 9 2010

MSZ048-049-054-055-091740-
HINDS MS-RANKIN MS-SIMPSON MS-COPIAH MS-
1101 AM CST TUE MAR 9 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 4 MILES SOUTHEAST OF CRYSTAL SPRINGS AT 1101 AM CST...MOVING
NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN COPIAH...NORTHWESTERN SIMPSON...SOUTHWESTERN
RANKIN AND SOUTHEASTERN HINDS COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

COHEN
Local storm report, Mar 9, 11:02 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1102 AM CST TUE MAR 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     LIGHTNING        TRANSYLVANIA            32.68N 91.18W
03/09/2010                   EAST CARROLL       LA   CO-OP OBSERVER

            A LIGHTNING STRIKE CAUSED A HOUSE FIRE. TOTAL LOSS OF
            STRUCTURE.

&&

MM
Special weather statement, Mar 9, 11:48 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1148 AM CST TUE MAR 9 2010

LAZ026-MSZ060-091820-
CONCORDIA LA-ADAMS MS-
1148 AM CST TUE MAR 9 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES WEST OF BLACK HAWK AT 1148 AM CST...MOVING NORTHEAST
AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHWESTERN ADAMS COUNTY...AND SOUTHERN CONCORDIA PARISH
SHOULD MONITOR THIS STORM CLOSELY.

COHEN
Special weather statement, Mar 9, 12:22 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1222 PM CST TUE MAR 9 2010

MSZ059>061-091905-
JEFFERSON MS-FRANKLIN MS-ADAMS MS-
1222 PM CST TUE MAR 9 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL
WAS LOCATED 4 MILES NORTHEAST OF KINGSTON AT 1223 PM CST...MOVING
NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EAST CENTRAL ADAMS...FRANKLIN AND SOUTHEASTERN JEFFERSON
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

COHEN
Special weather statement, Mar 9, 1:00 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
100 PM CST TUE MAR 9 2010

MSZ054-055-059-062-091945-
JEFFERSON MS-LINCOLN MS-SIMPSON MS-COPIAH MS-
100 PM CST TUE MAR 9 2010

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL WAS LOCATED FROM 6 MILES SOUTHEAST OF HAZLEHURST TO 4 MILES
SOUTHWEST OF UNION CHURCH AT 100 PM CST...MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN COPIAH...WESTERN SIMPSON...NORTHWESTERN LINCOLN AND
SOUTHEASTERN JEFFERSON COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

COHEN

The radar

The Jackson/Brandon,MS radar (KDGX), 47 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Simpson

When
March 9, 1:17 PM CST to 1:18 PM CST
Where
Simpson County, 1.56 mi SE of Pinola
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
31.856, -89.949

Quarter sized hail had caused some minor damage to some cars southwest of Panola.

Hail, Simpson

When
March 9, 1:21 PM CST
Where
Simpson County, 2.07 mi S of Merit
Measured
1 in hail
Reported by
Public
Coordinates
31.890, -89.920

Hail, Scott

When
March 9, 1:55 PM CST to 1:58 PM CST
Where
Scott County, 2.67 mi SE of Kalem
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.319, -89.573

Penny sized hail was reported along Blossom Hill Road.

Hail, Newton

When
March 9, 2:22 PM CST to 2:24 PM CST
Where
Newton County, 0.88 mi NE of Newton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.328, -89.158

Hail, Newton

When
March 9, 2:30 PM CST to 2:40 PM CST
Where
Newton County, 2.12 mi ENE of Blunts to 2.27 mi S of Duffee
Measured
1.25 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.415, -89.018

Nickel to half dollar sized hail occurred in the east-central portion of Newton County near the Duffee Community.

Hail, Lauderdale

When
March 9, 2:40 PM CST to 2:42 PM CST
Where
Lauderdale County, 2.39 mi SSW of Schamberville
Measured
1.75 in hail
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.451, -88.892

The media reported golf ball sized hail near Suqualena.

Hail, Lauderdale

When
March 9, 2:45 PM CST to 2:47 PM CST
Where
Lauderdale County, 1.29 mi SW of Okatibbee Lake
Measured
1.75 in hail
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.486, -88.835

The media reported golf ball sized hail in Collinsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215113, 219884, 215114, 219885, 215115, 215118, 219886.